Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
138 Doctors are Online

What causes black stools?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2001
Answered : 14368 Questions
Question
I have black stools and I am not sure what that means.
Posted Mon, 19 Jun 2017 in Digestion and Bowels
 
 
Answered by Dr. Michelle Gibson James 23 minutes later
Brief Answer:
different possible causes

Detailed Answer:
HI, thanks for using healthcare magic

Black stool can be due to : (1) the use of pepto bismol or similar products

(2)the use of iron supplements

(3)bleeding from the upper gastrointestinal tract- stomach and upper small intestines

AS the blood passes through the intestines , it changes and gives the stool a black appearance. Bleeding can occur : (1)if there is a history of severe reflux or ulcer, (2)using medications such as aspirin/ibuprofen/aleve etc,
(3) anticoagulants such as warfarin
(4)bleeding disorder

If you are not using iron supplements or pepto bismol, then you should see your doctor to determine if a bleed is present
It can be minor in a lot of cases.

In addition to examination, you may need your blood count checked to see if it has fallen

I hope this helps, feel free to ask any other questions
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+

The user accepted the expert's answer

Ask a Gastroenterologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor